Washington, 2015

Winter Weather in Washington, February 1, 2015

February 1, 2015 · NWS OTX · 6 events in 5 counties and zones

A weak warm front passed through Eastern Washington bringing light snow to locations mainly north of highway 2.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weak warm front passed through Eastern Washington bringing light snow to locations mainly north of highway 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 1, 4:20 AM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 1, 4:20 AM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
420 AM PST SUN FEB 1 2015

.SYNOPSIS...
A frontal system will bring light snow to much of the region on
Today. Another front is expected on Monday, and it should bring
rain and mountain snow. More mild and wet weather disturbances
are expected Thursday into the weekend.

&&

.DISCUSSION...

...Light Snow Today for Northern Washington and Idaho Panhandle...

Today and Tonight: The first in a series of moist frontal systems
will move through the Pacific Northwest today. This initial shot
of moisture today should produce light snow accumulations from the
East Slopes of the Cascades across the northern tier of counties
in northern Washington into the Idaho Panhandle. Winter Weather
Advisories have been posted from the Okanogan Highlands through
northeast Washington into the Idaho Panhandle.

* Snow Levels: Some of the tricky forecast areas for today will be
  over the Palouse, Spokane area, and southern Idaho Panhandle.
  The warm front driving today's precipitation does not appear to
  produce much wind near the surface. Without efficient boundary
  layer mixing, it will be a tough call whether temperatures in
  these aforementioned areas will be cold enough to produce
  accumulating snow. These areas will see precipitation primarily
  during the afternoon and evening. This "warm" time of day may
  inhibit accumulations during the afternoon, but as the sun sets
  pavement temperatures may cool enough that heavier snow bands
  may produce slick driving conditions.

* Snow Amounts: 1 to 3 inch accumulations look to be a good bet
  from the Methow Valley to northeast Washington into the Idaho
  Panhandle. There is good agreement between the NAM, GFS and
  ECMWF that deep layer westerly flow will produce the typical
  precipitation shadow for Wenatchee and Moses Lake areas. The
  westerlies should provide enough orographic enhancement that the
  mountains of the Idaho Panhandle above 3000 feet should receive
  3 to 6 inches of accumulation by Monday morning.

* Timing: Meteorologically today's snow looks to be pretty typical
  for this region. We see several 1 to 3 inch events most years.
  However, the timing of the snow for places like Spokane, Couer
  D'Alene, Sandpoint, and Kellogg may be problematic. The
  afternoon and evening timing of today's event will be coincident
  with a significant sporting event of particular regional
  interest. The festivities associated with said sporting event
  combined with potential for winter driving conditions will have
  the potential to produce more accidents than we would normally
  experience on a typical Sunday afternoon/evening.

Monday: Precipitation chances and amounts for Monday have been
lowered a bit, and may need to be lowered further. There is
reasonable model agreement that the bulk of precipitation on
Monday will not arrive until afternoon and evening. Snow levels
will be on the rise Monday. At this time, it looks like a mainly
rain event for the valleys with snow for the mountains above
3000-4000 feet. /GKoch

Monday night through Thursday night...The warm southwest to
northeast trajectory of approach for storm systems continues with
Monday evening remaining quite wet with fairly high snow levels.
There is a subtle change with the exit of the storm as it moves
into Northwest Montana Tuesday as it appears a very weak cold
front may drop down from the north and allow cooling and lowering
of snow levels Tuesday. This complicates the storm track and is
different than what models had depicted earlier. Now models hint
at this cold front passage from the north pushes the storm track
associated with the ridge in the area further south with more
influence on Oregon now and less on Northern Washington for late
Tuesday, regardless by Tuesday night what appears to be a
deformation zone of sorts in the vicinity of where the old cold
front stalled remains an area of focus for precipitation as
moisture streams in from the west/southwest through it. With this
in mind high pops remain Wednesday as it remains in the area and
behaves as a warm front at times as it gets pushed north Wednesday
afternoon through Wednesday night. Thursday through Thursday night
remains cluttered with similar high pops with yet another
baroclinic band spiraling outward from large low pressure area in
Gulf of Alaska that taps into subtropical moisture sweeps through
Washington and North Idaho allowing for continued rather high snow
levels and forecast temperatures to remain on the warm side of
climo. /Pelatti

Friday through Saturday Night: Mild and active pattern leads into
the weekend as moist subtropical air comes into the region. Models
are now in decent agreement showing a very moisture rich plume
pushing into the region Friday with deep subtropical origins. An
atmospheric river set-up looks promising which highly supports the
notion of widespread precipitation Friday into Friday Night. With
precipitable water values surpassing an inch for some,
precipitation amounts could end up being rather impressive for the
24 hr period. The highest amounts will fall in the Cascades which
could see upwards of 2 inches with up to 1.5 inches in the ID
Panhandle. Snow levels surge to at least 6k feet by midday Friday
supporting widespread rain with only the highest mountains seeing
snow. Overall this is not great news in terms of trying to build a
snowpack, which we have struggled with all winter. The one watch
spot for impacts would be in the far northern valleys of the
Cascades and along the international border which may hold onto
enough cold air Friday morning to support a period of freezing
rain before an eventual switch to rain by midday. Confidence in
this is not high at this point and will greatly depend on how much
they cool Thursday night. Increased confidence will likely come as
we further approach the event.

Precipitation chances diminish moving into Saturday as the rich
moisture feed is no longer directed into the region. With a strong
westerly component in the winds, the locations to dry out first
would be in the east slopes and lower Basin due to increased
shadowing off the Cascades before eventually spreading further
east. Better mixing behind the main moisture band will allow mid
and upper level winds to more efficiently mix to the surface in
turn bringing gusty winds. This will be most notable in the higher
elevation locations (especially in the Blue Mtns and Camas
Prairie), but even the valleys will note an uptick in winds.
Temperatures will be the other thing on the rise as mild southerly
winds bring in warmer air. This will send daytime highs into the
40s and 50s with overnight lows struggling to fall below freezing
for most. Overall a wet and mild pattern for the end of the week.
/Fliehman

&&

.AVIATION...
12Z TAFS: Light snow will spread into eastern Washington and north
Idaho by mid to late morning. Look for runway accumulations of 1
to 2 inches in places like Spokane, Coeur D'Alene, Sandpoint,
Colville, and Kellogg. Further south, Pullman will be a tough call
with a potential change from snow to rain in the afternoon. Low
stratus and fog will be a good possibility tonight as the
precipitation moves out of the region. Not much post frontal
mixing is anticipated after the snow/rain ends. Weak upslope flow
into Spokane and Coeur D'Alene will likely lead to ceilings at or
below 1000 feet. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  30  38  32  39  29 / 100  30  60  50  20  20
Coeur d'Alene  33  30  39  34  40  29 / 100  70  60  70  30  20
Pullman        35  32  43  37  45  34 /  90  70  60  60  30  30
Lewiston       40  36  47  39  49  36 /  50  80  50  50  30  30
Colville       33  30  37  31  36  26 / 100  30  50  40  20  10
Sandpoint      33  30  37  32  37  27 /  90  60  50  70  30  20
Kellogg        33  32  39  34  39  29 / 100 100  50  90  60  30
Moses Lake     38  28  41  33  44  31 /  30  10  50  20  30  20
Wenatchee      39  31  37  33  42  32 /  50  10  50  20  30  30
Omak           35  28  35  31  36  28 /  70  10  50  30  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 AM this morning to Midnight PST
     tonight for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Northern Panhandle.

WA...Winter Weather Advisory from 7 AM this morning to 7 PM PST this
     evening for Northeast Mountains-Okanogan Highlands-Spokane
     Area.

&&
Hazardous weather outlook, Feb 1, 6:30 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PST SUN FEB 1 2015

IDZ001>004-WAZ036-037-021500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
630 AM PST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW TODAY WILL LIKELY CREATE SLICK OR SLUSHY ROADS IN THE IDAHO
PANHANDLE AND EASTERN WASHINGTON. SNOW WILL DECREASE EARLY THIS
EVENING OVER NORTHEAST WASHINGTON...AND DECREASE OVER THE IDAHO
PANHANDLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE MOUNTAIN SNOW ACCUMULATIONS ARE EXPECTED MONDAY NIGHT IN
THE IDAHO PANHANDLE AND IN NORTHEAST WASHINGTON. THE VALLEYS
SHOULD RECEIVE LITTLE TO NO SNOW WITH THE SYSTEM MONDAY NIGHT.

WAZ038-042-043-021500-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
630 AM PST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW THIS MORNING WILL LIKELY CREATE SNOW COVERED OR SLUSHY ROADS
IN THE OKANOGAN VALLEY AND EAST SLOPES OF THE NORTHERN CASCADES.
SNOW WILL DECREASE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MORE ACTIVE WEATHER PATTERN IS EXPECTED THIS WEEK. THE CASCADES
WILL RECEIVE RAIN AND SNOW ON MONDAY...AND AGAIN THURSDAY AND
FRIDAY.

IDZ026-027-WAZ031>035-041-044-021500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
630 AM PST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Okanogan Highlands

When
February 1, 9:00 AM PST to 10:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A COOP Observer reported 3.0 inches of snow in Republic, WA.

Winter Weather, East Slopes Northern Cascades

When
February 1, 9:00 AM PST to 6:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 2.2 inches of snow in Winthrop, WA.

Winter Weather, Spokane Area

When
February 1, 10:00 AM PST to 11:00 PM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The Observer at Spokane International Airport in Spokane, WA reported 1.1 inches of snow.

Winter Weather, Northeast Mountains

When
February 1, 10:00 AM PST to 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter 6 miles west of Newport, WA reported 2.3 inches of snow.

Winter Weather, Northeast Mountains

When
February 1, 10:00 AM PST to 10:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A COOP Observer reported 2.3 inches of snow at Colville, WA.

Winter Weather, Washington Palouse

When
February 1, 11:00 AM PST to 11:30 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A spotter reported 1.6 inches of snow 3 miles south southwest of Palouse, WA.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550834, 550837, 550832, 550833, 550835, 550836.